Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 166, NWS Wichita, KS

June 18, 1996Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 18, 1996, 8:28 PM CDT for Butler County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1996, 8:28 PM CDT (01:28 UTC)
Expired
Jun 18, 1996, 9:30 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:33 PM CDTHail 0.75Rosalia, KS
Jun 18, 8:46 PM CDTHail 0.75Towanda, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1996-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1996-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2121 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 190135
SVRICT
KSC015-190230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT TUE JUN 18 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...BUTLER COUNTY
 
AT 830 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS OVER BUTLER COUNTY FROM WHITEWATER TO EL DORADO
TO BEAUMONT. THE STORMS WERE MOVING SOUTHEAST AT 15 MPH.
 
TOWNS IN THE PATH OF THESE STORMS INCLUDE EL DORADO...AUGUSTA...
AND WHITEWATER.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERS TORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
 
DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:43 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 18, 3:43 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE JUN 18 1996

PROBABLY LOOKING AT TWO THUNDERSTORM EVENTS THIS PKG.  ONE THIS
EVENING AND ONE LATE TONIGHT.  LOW DVLPG OVR WRN KS WITH WARM FRONT
THROUGH NRN KS.  HI TEMPS AND DWPTS HAVE DESTABLIZED AMS THIS
AFTN...HOWEVER AMS CURRENTLY CAPPED PER SOUNDINGS MODIFIED WITH
MODEL 700 MB TEMPS.  A FEW SHOWERS NOTED OVER MARION/CHASE COUNTIES
ON WHAT IS PROBABALY THE EDGE OF THE CAP.  THESE MAY ALSO BE
ENHANCED BY TAIL END OF VORT LOBE MOVING THROUGH IA AND OUTFLOW
BNDRY FROM THIS MRNGS CONVECTION.  WITH WAA AT 700 FEEL CAP WILL
HOLD OVER MOST OF AREA AND WILL NEED INCRG SFC CONVERGENCE TO BREAK
IT.  BEST CHC THIS EVNG WILL BE NEARER THE FNT IN CNTRL KS.  OVRNGT
A WK VORT LOBE SHUD MOVE ACRS THE HIGH PLAINS AND COMBINE WITH LLJ
TO SET UP MCS IN AREA OF SFC CONVERGENCE IN NE.  THICKNESS PATTERNS
INDICATE THAT THIS SHOULD HEAD SOUTH-SOUTHEAST ACRS ERN KS.  WOULD
SPLIT ZONES UP ALONG LINCOLN-ICT LINE ON THIS ONE.

TMRW...SFC LOW TO STRENTHEN AND SHIFT EAST INTO WRN SECTIONS OF CWA.
CAP TO REMAIN STG WITH 700 MB TEMPS AROUND 14.  850 TEMPS INDICATE
ANOTHER HOT DAY OF 95-100 ACRS CNTRL/SCNTRL...BUT THIS MAY NOT BE
ENOUGH TO POP CAP UNTIL LATE...ESPECIALLY IF AMS HAS TO RECOVER FROM
MRNG CONVECTION.  WILL KEEP POPS REASONABLY LOW AGAIN.

RSL 069/098 33   SLN 070/096 43
ICT 071/098 23   HUT 070/098 23
CNU 070/094 22

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:04 PM CDTSevere Thunderstorm WarningICTHarper56 min
Jun 18, 7:26 PM CDTSevere Thunderstorm WarningICTMarion34 min
Jun 18, 7:28 PM CDTSevere Thunderstorm WarningICTMontgomery32 min
Jun 18, 7:42 PM CDTSevere Thunderstorm WarningICTLabette48 min
Jun 18, 7:58 PM CDTSevere Thunderstorm WarningICTHarper47 min
Jun 18, 7:59 PM CDTFlash Flood WarningICTGreenwood, Wilson3 hr
Jun 18, 7:59 PM CDTFlash Flood WarningICTButler3 hr
Jun 18, 8:06 PM CDTSevere Thunderstorm WarningICTGreenwood69 min
Jun 18, 9:06 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Jun 18, 9:22 PM CDTSevere Thunderstorm WarningICTElk53 min
Jun 18, 9:41 PM CDTSevere Thunderstorm WarningICTMontgomery64 min
Jun 18, 9:50 PM CDTSevere Thunderstorm WarningICTCowley55 min
Jun 18, 9:57 PM CDTSevere Thunderstorm WarningICTLabette48 min
Jun 18, 10:31 PM CDTSevere Thunderstorm WarningICTChautauqua59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.